|Tried almost everything
Mar 9, 2008
My name is Patrick. I'm 49 and I was diagnosed as HIV+ in 1989. I probably seroconverted sometime between 1983 and 1986. I started therapy in 1990. So far, I've been on all available meds and combinations and am resistant to essentially everything. I just started an unproven combination of reltegravir, intelence, and truvada. My CD4 count is down to 196 and my viral load at last report was about 1800. Six months ago my CD4 count was around 400 and my viral load was undetectable (largely attributable to darunavir). I've just had what I think is my first experience with an opportunistic infection, namely a severe strep/sinus infection that lasted 2 months and eventually required 3 weeks of IV antibiotics and sinus surgery to eradicate; and, I'm still on an antibiotic rinse for residual infection. I am not a candidate for mirivaroc (CCR4 versus CCR5). I'm probably not yet fully resistant to sustiva, but stopped taking it due to skin (rash) and CNS (dizziness & anxiety) side effects. I was also on Fuzeon, but stopped (a) because of injection site reactions and (b) intelence obtained FDA approval. While always optimistic, I am also realistic and expect that even if my current regimen works, I will probably become resistant to it eventually; likewise if/when I have to go back on sustiva & Fuzeon as last-ditch alternatives. Is there anything on the horizon that seems promising? For 19-25 years I've done quite well until the last 4 months, moving from one "cocktail" to another as resistance inevitably became a problem. My doctor has told me that intelence was the only thing in the "pipeline" likely to receive FDA approval this year. Are there any studies you are aware of that might help? Do you have any suggestions?
Response from Dr. Sherer
This is a more promising era for people like you with a long history of treatment and multi-class resistance. It's not possible to give you a detailed answer, as I lack too much important information, and complex cases like yours do not lend themselves well to this type of forum. Still, I will make some comments for you and your doctor to consider.
One suggestion that you might talk about with your doctor is the possibility that you remain on darunavir/RTV and enfuvirtide (ENF) now, and, if possible, you could consider removing ENF in future if and when you are able to achieve full control with this new regimen, and if the skin reactions were becoming a burden. Even in patients who have been on enfuvirtide for a while, it appears that the drug makes a contribution to virologic control. Similarly, depending on the results of the most recent resistance test, there might be some residual contribution of darunavir.
The overall results from the raltegravir phase III clinical trials in heavily treatment experienced patients like you were that 2/3 of patients achieved viral load suppression below 50 copies/ml for 48 weeks. Even better outcomes were seen if the at least one of the other drugs was active, and better still if two or more of those drugs were active. Patients who did best were those in whom either enfuvirtide or darunavir were used for the first time - which does not apply to you. Even in patients who had previously been on enfuvirtide, it added about a 10% benefit.
Your best options at present are with the most recently approved drugs, and it sounds like your physician is making sound decisions with these options.
Other options that may be useful to you in future - but some 2-3 years away - are CXCR4 inhibitors, another integrase inhibitor, other new NNRTIs and NRTIs, and some other new targets like a novel maturation inhibitor.
I urge you to take these observations and talk to your doctor about them.
viral load blip
- Itchy Rash During Window Period
- Burning Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Floaters After Mutual Masturbation Worried I Have HIV
- Vaginal Discharge After Getting Fingered Worried I Have HIV
- Can HIV Symptoms Appear During Window Period?
- Can Low Immune System Cause Delayed Seroconversion?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.